Long QT, A Fib and PVCs

I am 52 years of age and have had paroxysmal AF for the past 16 years for which I have been prescribed Sotalol to be taken when required.Recently I had an ECG that showed a QTc of 464 and my cardiologist referred me for a number of tests including an Echocardiogram, a stress test and ambulatory monitoring. I was told that the Echo was fine, and that the stress test showed no arrythmia, just multiple PVCs. The event monitor demonstrated predominant sinus rhythm with short episodes of a narrow complex tachycardia indicating paroxysmal atrial fibrillation, but QT interval was normal throughout.I suffer from PVCs daily - usually 6-10 per minute, but only during exertion. They reduce significantly with rest.This was also apparent on the event recording.The cardiologist was not concerned with the QT interval and said this was normal for someone of my age. He assured me that I did not have Long QTs as the QTc would have to be over 480. He recommended continuing with the Sotalol for the paroxysmal AF, but advised switching to Flecainide should I feel the need to take medication daily.He was not concerned about the PVCs, nor the fact that they increase with exercise, and avised me to continue with exercise as normal even though the PVCs make me feel very uncomfortable.Should I be concerned about the QT interval, and could this be  connected to the A fib and/or the PVCs?I have had many ECGs and only one showed a prolonged QT interval. Could that still mean I have Long QTs?Is it ok to exercise even though the PVCs get worse as a result?My cardiologist and GP don't seem unduly concerned but I find it hard to accept their assurances and am worried that I may develop a potentially dangerous arrythmia. As a result the PVCs tend to get worse because of the anxiety.Your advice would be most welcome.

Believe what your doctors tell you. QT needs to be evaluated in view of your heart rate:
In your case it means that at a faster heart rate your QT is still below 480 and thus safe.
Another blog I wrote a while ago:
Apart from Beta blockers, the other treatment includes avoiding activities that promote arrhythmias, in your case exercise. You know already that you only get extra PVCs. Have you asked about increasing your sotalol ahead of time if you know you are going to exercise?
Hope this helps,
Dr T


Post new comment

The content of this field is kept private and will not be shown publicly.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Allowed HTML tags: <a> <em> <strong> <cite> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Lines and paragraphs break automatically.

More information about formatting options

This question is for testing whether you are a human visitor and to prevent automated spam submissions.
4 + 0 =
Solve this simple math problem and enter the result. E.g. for 1+3, enter 4.
By submitting this form, you accept the Mollom privacy policy.